THE OBSERVATION was made by Sir Edward Mellanby1 that dogs maintained on a diet of which the whole wheat portion had been treated with nitrogen trichloride (agene®) exhibited symptoms of "canine hysteria" or "canine epilepsy." This observation initiated a number of studies on the convulsant action of such materials.2 The experimental production of convulsions by chemical, electrical or surgical means, in the study of epilepsy, has not been altogether satisfactory, in that the convulsive phenomenon usually occurs with such rapidity that investigation of precipitating factors is not really possible.3 However, nitrogen trichloride intoxication permits one to produce the syndrome of "canine hysteria" over a period of days, during which symptoms cumulate. At a fairly predictable time (dependent on the dose of agenized material) a convulsion occurs, usually followed by several similar seizures; however, the whole syndrome is reversible, provided that excessive doses have not been administered.
BELFORD J, BONNYCASTLE DD. SOME BIOCHEMICAL CHANGES OBSERVED DURING AGENE®-INDUCED CONVULSIONS. AMA Arch NeurPsych. 1950;64(6):797–811. doi:https://doi.org/10.1001/archneurpsyc.1950.02310300044004
Customize your JAMA Network experience by selecting one or more topics from the list below.